TikToker speaking with hand up caption 'Why I have Black Bones' 'like the bones in my body are black' (l) Minocycline pill bottle with blurred spilled pills on pink background (c) TikToker speaking with caption 'Why I have Black Bones' 'and it's because I have something called minocyclone' (r)

luchschenF/Shutterstock @stampersand/TikTok (Licensed)

‘My skeleton is really cool’: TikToker says acne medication turned their bones black

'I kind of want archaeologists to find my really goth skeleton one day.'

 

Braden Bjella

IRL

Posted on Nov 20, 2022   Updated on Nov 21, 2022, 8:42 am CST

A TikToker has gone viral after making a bold claim. According to queer, trans, and autistic content creator Archie (@archiebeshort), a medicine they used to resolve acne turned their bones black.

“When I was in middle school and high school, I had really bad acne, and I used a medication to treat it called Minocycline,” the creator says. “Well, it turns out that Minocycline can stain your bones.”

“My skeleton is really cool,” they add.

The video currently has over 1.3 million views.

@archiebeshort This is my video! It was intended for this account originally. Oops! #raredisease #blackbones ♬ original sound – Archie

Per the Mayo Clinic, “Minocycline is used to treat pimples and red bumps (non-nodular inflammatory lesions) that occur with moderate to severe acne vulgaris in patients 12 years of age and older.”

While rare, ‘minocycline black bone disease’ is real. According to an article in the Journal of Orthopaedic Surgery and Research, while black bones may cause concern, they do not present any apparent danger to those who have them.

“All cases have had an excellent outcome, with no complications reported to date,” says the article.

Later in the original TikTok, Archie says that the only way to discover whether one’s bones are black is if they have an exposed piece of bone. For their part, Archie learned their bones had turned black after their wisdom teeth grew in.

“I was like, ‘Oh my god! My teeth are rotting,’” they said upon seeing their new, black teeth. “It turns out my jaw is black, [and] probably the rest of my skull and most of my bones, according to my doctor.”

Archie then posted a follow-up about their perspective on the potential health implications of having black bones.

@archiebeshort Replying to @the_order_of_pauls 🩻🩻🩻🩻🩻💀💀💀💀💀 #blackbones #minocycline #minocyclineblackbones #raredisease #blackbonesdisease ♬ Wii – Mii Channel – Super Guitar Bros

“The major side effect of having black stained bones is being really, really cool,” Archie says. 

They say their doctor told them their bones were just “stained” black and that the staining would likely go away over time.

“It does kind of freak me out that this acne medication I took turned my bones black,” they note. They explain that the medication has a range of other potential side effects, including allegedly turning one’s eyes yellow.

“I feel lucky that all I got from taking Minocycline was just black bones,” they conclude.

In the comments section, users were intrigued and enthusiastic about the idea of black bones.

“Well, look at the upside, you’ll be one confusing af archeological find in the future,” a commenter offered.

“That is so Metal! I want black bones!!!!” a second exclaimed.

The Daily Dot reached out to Archie via email.

Update 11:12am CT, Nov. 20, 2022:

In an email to the Daily Dot, Archie wrote, “I feel like I wasn’t provided truly informed consent on the drugs I was given as a kid. I hope this inspires more doctors and parents to thoroughly inform children on the drugs they are being given, so kids can have a voice in consent when it comes to medications.”

web_crawlr
We crawl the web so you don’t have to.
Sign up for the Daily Dot newsletter to get the best and worst of the internet in your inbox every day.
Share this article
*First Published: Nov 20, 2022, 9:25 am CST